Alert archive / Georgia / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 97, NWS Columbia, SC
NWS Columbia, SC issued this severe thunderstorm warning at Aug 20, 2014, 5:36 PM EDT for 4 counties in Georgia. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 20, 2014, 5:36 PM EDT (21:36 UTC)
- Expired
- Aug 20, 2014, 6:15 PM EDT
- In force
- 39 min
- Issued by
- NWS Columbia, SC
- Area
- Storm-based polygon
Counties Burke County, GA, Columbia County, GA, McDuffie County, GA, Richmond County, GA
The radar
The Robins AFB radar (KJGX), 119 km from the middle of the area, began a volume at 21:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 9.6 hours before the alert went out and 198 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1258 J/kg
- Mixed-layer CIN
- -62 J/kg
- Mixed-layer LCL
- 821 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 79 m²/s²
- 0-3 km storm-relative helicity
- 48 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
882
WUUS52 KCAE 202136
SVRCAE
GAC033-073-189-245-202215-
/O.NEW.KCAE.SV.W.0097.140820T2136Z-140820T2215Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
536 PM EDT WED AUG 20 2014
THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
RICHMOND COUNTY IN EAST CENTRAL GEORGIA
MCDUFFIE COUNTY IN EAST CENTRAL GEORGIA
NORTHWESTERN BURKE COUNTY IN EAST CENTRAL GEORGIA
SOUTHERN COLUMBIA COUNTY IN EAST CENTRAL GEORGIA
* UNTIL 615 PM EDT
* AT 535 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 6 MILES
SOUTH OF HARLEM...OR 11 MILES SOUTHWEST OF GROVETOWN...AND MOVING
SOUTHEAST AT 20 MPH.
* SOME COMMUNITIES IN THE WARNING AREA INCLUDE THOMSON...HEPHZIBAH...
HARLEM...GROVETOWN AND FORT GORDON
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.
REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR USE WWW.FACEBOOK.COM/NWSCOLUMBIA AND EMAIL
CAEWX@NOAA.GOV TO RELAY SEVERE WEATHER REPORTS.
&&
LAT...LON 3365 8244 3347 8210 3327 8186 3306 8229
3312 8229 3322 8224 3325 8225 3331 8234
3331 8239 3334 8245 3334 8250 3335 8255
3341 8255 3346 8260 3357 8264
TIME...MOT...LOC 2136Z 319DEG 17KT 3333 8232
$$
WRSWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 20, 2:00 PM EDT, 3 hours 36 minutes earlier.
Area forecast discussion, Aug 20, 2:00 PM EDT, 3 hours 36 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE COLUMBIA SC 200 PM EDT WED AUG 20 2014 .SYNOPSIS... DRIER AIR AND A BUILDING UPPER RIDGE JUST TO OUR WEST WILL REDUCE THUNDERSTORM CHANCES THROUGH FRIDAY...AND LEAD TO HOTTER HIGH TEMPERATURES. AN APPROACHING COLD FRONT AND INCREASING MOISTURE WILL INCREASE THE THUNDERSTORM CHANCE OVER THE WEEKEND. && .NEAR TERM /THROUGH TONIGHT/... EARLY AFTERNOON SATELLITE IMAGES SHOWED LIMITED CUMULUS DEVELOPMENT. MOISTURE OVER THE AREA WAS SHALLOW. THE EARLY AFTERNOON ANALYSIS HAD A WEAK SURFACE TROUGH. THE WATER VAPOR IMAGERY INDICATED A SHORTWAVE TROUGH APPROACHING IN THE NORTHWEST FLOW BUT MUCH OF THE LIFT ASSOCIATED WITH THIS FEATURE WAS NORTH OF THE FORECAST AREA. THE HIGH-RESOLUTION MODELS INDICATED JUST ISOLATED THUNDERSTORMS AND THESE WERE MAINLY CONFINED TO A FEW LOCATIONS IN THE UPPER SAVANNAH RIVER AREA CLOSER TO WHERE SATELLITE INDICATED MORE ENHANCED CUMULUS AND DEEPER MOISTURE. THE FORECAST OF JUST SLIGHT CHANCE POPS STILL APPEARS ON TRACK BASED ON SATELLITE AND RADAR TRENDS AND THE FORECAST OF CONTINUED SHALLOW MOISTURE AND LITTLE CONVERGENCE INTO THE WEAK SURFACE FEATURE. MODERATE TO STRONG INSTABILITY HAS DEVELOPED. EARLY AFTERNOON LI/S WERE -7 TO -8. DAMAGING WIND COULD POSSIBLY OCCUR WITH ANY THUNDERSTORMS. TEMPERATURES WILL PEAK IN THE MIDDLE 90S. THE THUNDERSTORM CHANCE SHOULD FURTHER DIMINISH OVERNIGHT WITH THE LOSS OF HEATING AND MID-LEVEL SHORTWAVE RIDGING. NOCTURNAL COOLING WITH DRY AIR ALOFT AND LIGHT WIND SHOULD HELP SUPPORT AREAS OF FOG TOWARD SUNRISE. THE TEMPERATURE GUIDANCE WAS CONSISTENT WITH LOWS IN THE LOWER AND MIDDLE 70S. && .SHORT TERM /THURSDAY THROUGH FRIDAY/... UPPER RIDGE WILL BUILD JUST TO OUR WEST. THIS AND A LOW LEVEL DOWNSLOPE FLOW WILL LEAD TO WARMING TEMPS. MODELS CONTINUE TO INDICATE MAX TEMPS NEAR 100 DEGREES MOST AREAS...AND CONTINUE TO INDICATES DEW POINTS MIXING DOWN INTO THE MID TO UPPER 60S ACROSS THE NORTHERN AND WESTERN COUNTIES TO NEAR 70 OR LOWER 70S ACROSS THE SOUTHEAST MIDLANDS. THIS KEEPS HEAT INDICES JUST BELOW OUR HEAT ADVISORY CRITERIA OF 110F. ONLY SLIGHT CHANCE OF SHOWERS/TSTMS EXPECTED DUE TO BUILDING RIDGE ALOFT...AND FAIRLY DRY LOW LEVEL AIR LEADING TO AND HIGH LEVELS OF FREE CONVECTION/HIGH CONVECTIVE TEMPS. && .LONG TERM /FRIDAY NIGHT THROUGH WEDNESDAY/... UPPER RIDGE TO OUR WEST WITH UPPER TROUGH AND CLOSED LOW TO OUR NE...PROVIDING A NW FLOW ALOFT FOR OUR FA. SOME TIMING UNCERTAINTIES WITH A BACK DOOR FRONT. MODELS TRENDING A LITTLE SLOWER WITH IT OF LATE...WITH POSSIBILITY THAT IT MAY NOT MAKE IT TO OUR FA UNTIL SATURDAY AFTERNOON OR EVENING...SLOWLY PUSHING SOUTH THROUGH SUNDAY. INCREASING POPS/THUNDER CHANCE ALONG AND SOUTH OF THE BOUNDARY...WITH COOLER TEMPS NORTH OF IT. FRONT TO PUSH TO OUR SOUTH EARLY NEXT WEEK...WITH SURFACE AND UPPER RIDGE OVER THE EASTERN SEABOARD. && .AVIATION /18Z WEDNESDAY THROUGH MONDAY/... EXPECT MAINLY VFR CONDITIONS THROUGH THE PERIOD. THE LATEST ANALYSIS SHOWED SURFACE RIDGING TO OUR SOUTH WITH WEAK TROUGHING IN THE FORECAST AREA. STRONG HEATING PLUS SOME SUPPORT ASSOCIATED WITH THE SURFACE FEATURE AND A MID-LEVEL SHORTWAVE TROUGH COULD HELP CAUSE THUNDERSTORMS. HOWEVER...MOISTURE WAS SHALLOW AND CONVERGENCE INTO THE SURFACE FEATURE SHOULD REMAIN WEAK. EARLY AFTERNOON SATELLITE TRENDS INDICATED LIMITED CUMULUS DEVELOPMENT. MUCH OF THE LIFT ASSOCIATED WITH THE MID-LEVEL SHORTWAVE TROUGH WILL STAY NORTH OF THE AREA. EXPECT JUST ISOLATED THUNDERSTORM COVERAGE THIS AFTERNOON AND EVENING WITH THE CHANCE TOO LOW TO INCLUDE IN THE TERMINAL FORECASTS AT THIS TIME. THE ISOLATED COVERAGE WAS SUPPORTED BY THE HIGH RESOLUTION MODELS. MODERATE TO STRONG INSTABILITY HAS DEVELOPED. SURFACE-BASED LI/S WERE -7 TO -8 EARLY THIS AFTERNOON. THEREFORE...VERY STRONG WIND MAY OCCUR NEAR ANY THUNDERSTORMS. THE THUNDERSTORM CHANCE SHOULD FURTHER DIMINISH OVERNIGHT WITH THE LOSS OF HEATING AND MID-LEVEL SHORTWAVE RIDGING. NOCTURNAL COOLING WITH DRY AIR ALOFT AND LIGHT WIND SHOULD HELP SUPPORT AREAS OF FOG TOWARD SUNRISE. THE NAM AND GFS MOS HAS TRENDED MORE OPTIMISTIC WITH JUST MVFR FOG MAINLY AT THE RIVER VALLEY TERMINALS OF AGS AND DNL. PREVIOUS RUNS INDICATED IFR CONDITIONS. WE CONTINUED THE FORECAST OF A PERIOD OF IFR AT THE RIVER VALLEY TERMINALS AND MVFR ELSEWHERE. HEATING AND MIXING SHOULD DISSIPATE ANY FOG BEGINNING AROUND 13Z. THE PRESSURE GRADIENT WILL REMAIN WEAK THROUGH THE TAF PERIOD. GENERALLY LIGHT WIND WILL OCCUR. EXTENDED AVIATION OUTLOOK...MVFR OR IFR CONDITIONS POSSIBLE IN LATE NIGHT AND EARLY MORNING FOG THROUGH THE PERIOD. ISOLATED AFTERNOON AND EVENING THUNDERSTORMS MAY ALSO BRING RESTRICTIONS. && .CAE WATCHES/WARNINGS/ADVISORIES... SC...NONE. GA...NONE. &&
Hazardous weather outlook, Aug 20, 3:38 AM EDT, 13 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE COLUMBIA SC 338 AM EDT WED AUG 20 2014 GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-210738- AIKEN-BAMBERG-BARNWELL-BURKE-CALHOUN-CHESTERFIELD-CLARENDON-COLUMBIA- EDGEFIELD-FAIRFIELD-KERSHAW-LANCASTER-LEE-LEXINGTON-LINCOLN-MCCORMICK- MCDUFFIE-NEWBERRY-ORANGEBURG-RICHLAND-RICHMOND-SALUDA-SUMTER- 338 AM EDT WED AUG 20 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDLANDS OF SOUTH CAROLINA AND THE CENTRAL SAVANNAH RIVER AREA OF GEORGIA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED.
In the hours before
Special weather statement, Aug 20, 5:23 PM EDT, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
523 PM EDT WED AUG 20 2014
GAZ063>065-077-202230-
BURKE-COLUMBIA-MCDUFFIE-RICHMOND-
523 PM EDT WED AUG 20 2014
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF RICHMOND...
MCDUFFIE...BURKE AND COLUMBIA COUNTIES THROUGH 630 PM EDT...
AT 517 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...NEAR DEARING...MOVING SOUTHEAST AT 20 MPH.
THUNDERSTORMS ARE CONTINUING TO DEVELOP IN THE ADVISED AREA.
SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
EVANS...FORT GORDON...GROVETOWN...HARLEM...HEPHZIBAH...MIDVILLE...
SARDIS...THOMSON AND WAYNESBORO...
PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 40 TO 50 MPH...
SMALL HAIL...
FREQUENT CLOUD TO GROUND LIGHTNING...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR USE WWW.FACEBOOK.COM/NWSCOLUMBIA AND EMAIL
CAEWX@NOAA.GOV TO RELAY SEVERE WEATHER REPORTS.
&&
LAT...LON 3362 8264 3366 8251 3360 8225 3337 8192
3332 8191 3333 8191 3331 8184 3325 8185
3322 8177 3314 8174 3304 8155 3291 8176
3294 8188 3291 8209 3281 8216 3282 8230
3324 8225 3331 8234 3335 8255 3361 8265
TIME...MOT...LOC 2121Z 314DEG 13KT 3339 8236
WRSThe office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 20, 5:23 PM EDT | Special Weather Statement | CAE | Burke, Columbia, McDuffie, Richmond | 67 min |
| Aug 20, 6:28 PM EDT | Special Weather Statement | CAE | Burke | 62 min |
| Aug 20, 6:45 PM EDT | Areal Flood Advisory | CAE | Burke | 60 min |
Nearby
Severe Thunderstorm Warnings in Georgia, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.